Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 246, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 16, 2023, 8:21 PM CDT for Marion County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 16, 2023, 8:21 PM CDT (01:21 UTC)
- Expired
- Sep 16, 2023, 8:43 PM CDT
- In force
- 22 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 6:22 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 16, 6:22 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Wichita KS 622 PM CDT Sat Sep 16 2023 .SHORT TERM...(This evening through Tuesday night) Issued at 221 PM CDT Sat Sep 16 2023 Forecast Highlights: * Scattered afternoon/evening showers/storms possible in SE KS. * Seasonably warm to above normal temperatures Sunday through next week. * Unsettled pattern Monday night through next weekend, with off-and- on thunderstorm chances. Strong to severe storms possible by mid to late week. Widely scattered showers have all but ended across the forecast area, but low level moisture remains fairly high, given all the cumulus across the area. As the late afternoon into the early evening continues, A shortwave located in southern IA is expected to swirl south-southeast into MO. Increased lift and steep mid level lapse rates may lead to scattered showers and a even a few thunderstorms over western MO and eastern KS, possibly dropping south into SE KS for a few hours this evening. So will keep this mention in the grids/zones. Shear associated with the shortwave and decent instability suggests a few strong storms may occur. Weak ridging and NW flow will dominate the weather pattern for the rest of the weekend before the ridge flattens out for Mon and Tue. This will lead to a seasonal temperature day on Sun with partly cloudy skies. Low level flow gradually returns to the SW for Mon which will lead to lee side troughing increasing for Mon into next week, with downslope flow leading to max temperatures climbing above normal for Mon afternoon, with breezy conditions. Going into Mon night, the low level moisture continues to increase into Tue, as weak little shortwaves move across KS in the zonal flow. This will lead to increasing chances of showers and thunderstorms beginning Mon evening/night, and again on Tue. Short range models differ on moisture quality for Mon night, which places some uncertainty on whether we will see any showers/storms. Will leave a small pop in for this chance. Moisture quality looks better for areas east of the KS Turnpike for Tue afternoon/evening, which increases the confidence in shower/storm chances. Ketcham .LONG TERM...(Wednesday through Saturday) Issued at 221 PM CDT Sat Sep 16 2023 The unsettled weather pattern looks to continue for the middle through the end of the week, as SW flow continues across the area, with seasonably rich low level moisture continues to stream north into the plains. This will lead to off and on showers/thunderstorm chances for Wed through Fri. A seasonably strong combination of instability and deep layer shear should favor periodic strong to severe thunderstorm chances, along with locally heavy rainfall. GFS and ECMWF vertical wind profiles look quite "spring-like", with long and cyclonically looping hodographs at times, especially late week and into the weekend. That said, there still remains quite a bit of uncertainty regarding the overall synoptic evolution of the upper and surface patterns, with deterministic models offering many different solutions each model run. This will heavily influence magnitude, timing, and coverage of shower/storm chances. Please stay tuned for later forecasts as we continue to pin down specifics. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 622 PM CDT Sat Sep 16 2023 VFR conditions are expected until 09z with MVFR conditions possible area wide from 09z through 14z. Fog will be possible area wide tonight and MVFR conditions were introduced into the forecast. There is some concern for IFR conditions due to fog for sites KICT and KHUT, which may be introduced into the 06z TAFs if confidence increases. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 57 83 57 88 / 0 0 0 0 Hutchinson 55 83 55 88 / 0 0 0 0 Newton 55 83 56 88 / 10 0 0 0 ElDorado 56 82 56 87 / 10 0 0 0 Winfield-KWLD 57 85 56 89 / 0 0 0 0 Russell 53 83 55 90 / 0 0 0 0 Great Bend 53 81 55 86 / 0 0 0 0 Salina 54 84 55 91 / 20 0 0 10 McPherson 53 82 55 88 / 10 0 0 0 Coffeyville 56 83 53 88 / 20 0 0 0 Chanute 55 80 53 86 / 30 0 0 0 Iola 53 80 52 85 / 30 0 0 0 Parsons-KPPF 55 82 53 88 / 20 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...CRW
Hazardous weather outlook, Sep 16, 5:41 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 541 PM CDT Sat Sep 16 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 541 PM CDT Sat Sep 16 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to widely scattered thunderstorms are possible this evening over east central and southeast Kansas. Small hail and strong wind gusts may accompany the strongest activity. The better chance for strong to marginally severe storms should remain further east over northeast Kansas and western Missouri. Patchy fog will be possible across the region late tonight. Isolated areas of dense fog will be possible across portions of central and south-central Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Patchy fog may linger in the morning, especially across south- central Kansas where isolated dense fog will be possible. A very high grassland fire danger is possible across portions of central Kansas on Monday and Tuesday afternoon. Off and on thunderstorm chances are possible Monday night through next weekend across the region. At this point, periodic chances for strong to severe storms appear possible, but uncertainty remains high regarding timing, magnitude, and coverage of thunderstorm chances. Please check back for later forecasts as we continue to pin down specifics. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Sep 16, 8:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
811 PM CDT Sat Sep 16 2023
KSZ052-170145-
Marion KS-
811 PM CDT Sat Sep 16 2023
...A strong thunderstorm will impact portions of northern Marion
County through 845 PM CDT...
At 811 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ramona, or 11 miles southwest of Herington, moving south at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincolnville, Ramona, Durham, Tampa, Lost Springs, Marion Lake, and
Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9692 3838 9726 3861 9724 3861 9695
TIME...MOT...LOC 0111Z 358DEG 28KT 3860 9713
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:11 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.